Colorado, 2009

Hail in Colorado, September 3, 2009

September 3, 2009 · NWS GLD · 2 events in 1 county or zone

A small cluster of thunderstorms developed during the early afternoon hours over Cheyenne County Colorado and moved southeast. Marginally severe hail was reported near Kit Carson and Wild Horse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A small cluster of thunderstorms developed during the early afternoon hours over Cheyenne County Colorado and moved southeast. Marginally severe hail was reported near Kit Carson and Wild Horse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 3, 10:47 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 3, 10:47 AM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT THU SEP 3 2009

.UPDATE...
1137 AM MDT THU SEP 3 2009

UPDATED FORECAST TO REMOVE FOG ADVISORY AND TO UP POPS SLIGHTLY
ACROSS SOUTHERN CWA. A FEW SPRINKLES/SHOWERS ALREADY HAVE
DEVELOPED PRIOR TO SFC HEATING INDICATING INSTABILITY PRESENT
ALOFT AND WITH PREDICTED WEAK CINHS AND TROUGH AXIS ACROSS
AREA...THINK COVERAGE MAY BE MORE SCATTERED THIS AFTERNOON AND EVENING.

JRM
&&

.DISCUSSION...
248 AM MDT THU SEP 3 2009

FORECAST CHALLENGE IS FOG COVERAGE THIS MORNING AND CHANCE OF
THUNDERSTORMS THIS EVENING FOLLOWED BY THE POSSIBILITY OF
THUNDERSTORMS THROUGH THE WEEKEND.

FOG WILL CONTINUE TO SPREAD WESTWARD ACROSS THE FORECAST AREA
EARLY THIS MORNING...IF TRENDS CONTINUE AND THE FOG BECOMES DENSE
OVER A MORE WIDESPREAD AREA...A DENSE FOG ADVISORY WILL HAVE TO BE
ISSUED. WILL CONTINUE TO MONITOR THE FOG TRENDS.

MODELS HAVE BEEN
CONSISTENTLY LOW THE PAST FEW DAYS FOR THE END OF THIS WEEK AND
THROUGH THE WEEKEND. LATEST RUNS SHOW AN INCREASE IN POPS ALONG
WEAK SURFACE TROUGH THAT WILL LIKELY SHARPEN UP INTO A FRONTAL
BOUNDARY ACROSS THE SOUTHERN/SOUTHEASTERN PORTION OF THE FORECAST
AREA THIS AFTERNOON. WITH THE INSTABILITY CREATED BY THE HEATING
OF THE DAY WITH DEWPOINTS IN THE UPPER 50S AND LOWER 60S AND A
NONEXISTENT CAP ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON...EXPECT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS TO
DEVELOP OVER PRIMARILY THE SOUTHEAST HALF OF THE FORECAST AREA.
THERE IS THE POSSIBILITY WE COULD HAVE SCATTERED THUNDERSTORM
COVERAGE DURING THE EVENING HOURS...BUT HAVE TAKEN A CONSERVATIVE
APPROACH SINCE MODELS HAVE ONLY JUST LATCHED ONTO THIS SOLUTION.

AFTER TONIGHT IT LOOKS LIKE THE UPPER RIDGE TAKES OVER AND KEEPS
THE THUNDERSTORMS AT BAY THROUGH FRIDAY AND THE REST OF THE
WEEKEND. THIS IS ALSO REFLECTED BY THE TREND OF WARMING
TEMPERATURES THROUGH THE WEEKEND. THE ONLY QUESTION WITH THIS
DRYER SCENARIO THROUGH THE WEEKEND IS WHAT IS ACTUALLY GOING TO
HAPPEN WITH THE AMOEBOID LOW/TROUGH CONGLOMERATE ROTATING OVER THE
PLAINS AND MISSISSIPPI VALLEY REGION THROUGH THE WEEKEND. MODELS
HAVE HAD A VARIETY OF LOCATIONS AND TIMING OF VORT LOBES THROUGH
THE TROUGH EACH DAY.  IF ONE OF THE VORT CENTERS HAPPENS TO CLIP
THE CENTRAL HIGH PLAINS REGION...WE COULD SEE ISOLATED
THUNDERSTORMS SATURDAY OR SUNDAY EVENING. I HATE FLIP-FLOPPING THE
FORECAST...BUT WITH ONLY ISOLATED TO SLIGHT CHANCE POPS IN THE
FORECAST FOR THE WEEKEND...I DIDNT FEEL TOO BAD ABOUT GOING BACK
TO AN ALL DRY FORECAST THROUGH MONDAY.

THE UPPER RIDGE BREAKS DOWN BY MONDAY AS THE LARGE UPPER TROUGH
MOVES INTO THE PACIFIC NORTHWEST WITH A SHORT WAVE TROUGH MOVING
EAST OF THE ROCKIES AND ACROSS THE CENTRAL HIGH PLAINS LATE MONDAY
THROUGH MONDAY NIGHT. ADDITIONAL IMPULSES ARE EXPECTED TO MOVE
THROUGH THE REGION AS THE UPPER TROUGH MOVES EAST ACROSS THE
WESTERN AND CENTRAL PORTIONS OF NORTH AMERICA THROUGH THE MIDDLE
OF THE WEEK. THE MENTION OF A SLIGHT CHANCE OF THUNDERSTORMS
FROM THE BEGINNING TO THE MIDDLE OF NEXT WEEK LOOKS GOOD...BUT
COULD EASILY BE BUMPED UP IF MODELS REMAIN CONSISTENT.

LOCKHART
&&

.AVIATION...
1137 AM MDT THU SEP 3 2009

FOR 18Z TAFS...CONDITIONS HAVE RETURNED TO VFR ACROSS THE AREA HAS
MORNING FOG HAS LIFTED ACROSS THE ENTIRE AREA. EXPECT A FEW
THUNDERSTORMS TO DEVELOP ALONG TROUGH AXIS AROUND 22Z...BUT LOOKS
LIKE THINGS WILL REMAIN TO THE SOUTH OF THE TAF SITES. LOOKS LIKE
A POTENTIALLY SIGNIFICANT PERIOD OF IFR-VLIFR CONDITIONS OVERNIGHT
AS AIRMASS RESPONSIBLE FOR THE PREVIOUS DAYS FOG BACKS INTO THE
AREA AGAIN. AIRMASS HAS CHANGED LITTLE THE PAST FEW DAYS AND WITH
SHORT RANGE MODELS AS WELL AS SREF ALL SUGGESTING PREDOMINATELY
EASTERLY WINDS TONIGHT...SEE NO REASON WHY FOG WILL NOT REDEVELOP.
STATISTICAL GUIDANCE...AS WELL AS LOCAL CLIMATOLOGY...FAVOR
REDUCED CONDITIONS IN THE 10-14Z TIME FRAME. ALTHOUGH SOME QUESTION
EXISTS BETWEEN FOG/LOW STRATUS THINK WILL GO MORE WITH PERSISTENCE
AND KEEP THINGS AS FOG.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 3, 9:56 AM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT THU SEP 3 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1056 AM MDT THU SEP 3 2009 /1156 AM CDT THU SEP 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON
AS SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
THE BEST CHANCE FOR STORMS WILL BE ALONG AND SOUTH OF A WILD HORSE
TO NORTON LINE. HAIL UP TO THE SIZE OF GOLF BALLS IS THE PRIMARY
THREAT WITH ANY SEVERE STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FOG WILL ONCE AGAIN DEVELOP ACROSS THE AREA LATE TONIGHT
AND PERSIST UNTIL AROUND 10 AM CDT (9 AM MDT ) FRIDAY MORNING. THERE IS
A CHANCE FOR DENSE FOG TO FORM...WHICH MAY MAKE TRAVEL DIFFICULT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY
EVENING THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY
ALONG AND SOUTH OF A WILD HORSE TO NORTON LINE.

In the hours before

Special weather statement, Sep 3, 11:44 AM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1244 PM MDT THU SEP 3 2009

COZ091-092-031915-
CHEYENNE COUNTY-KIT CARSON COUNTY-
1244 PM MDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES NORTHEAST OF WILD HORSE...AND MOVING
SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

JRM
Special weather statement, Sep 3, 1:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU SEP 3 2009

COZ092-032030-
CHEYENNE COUNTY-
200 PM MDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
AROYA TO KIT CARSON TO 7 MILES NORTHWEST OF ARAPAHOE...AND MOVING
SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

JRM

The radar

The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
September 3, 1:00 PM MST
Where
Cheyenne County, 9.73 mi N of Kit Carson
Measured
0.75 in hail
Reported by
Public
Coordinates
38.910, -102.800

Hail, Cheyenne

When
September 3, 1:20 PM MST
Where
Cheyenne County, 16.36 mi SSW of Wild Horse
Measured
0.88 in hail
Reported by
Public
Coordinates
38.610, -103.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187379, 187380.